Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 164, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 2014, 7:19 PM EDT for Ashe County, Watauga County, North Carolina. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2014, 7:19 PM EDT (23:19 UTC)
- Expired
- Jul 27, 2014, 8:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ashe County, NC, Watauga County, NC
The radar
The Roanoke radar (KFCX), 138 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 7:25 PM EDT | HAIL 0.5 | 2 E Ashland, NC | DIME SIZE HAIL IN CRESTON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 6:32 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
043
WUUS51 KRNK 272319
SVRRNK
NCC009-189-280015-
/O.NEW.KRNK.SV.W.0164.140727T2319Z-140728T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 PM EDT SUN JUL 27 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 815 PM EDT
* AT 718 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MOUNTAIN
CITY...MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BOONE...
JEFFERSON...
WEST JEFFERSON...
LANSING...
AND GLENDALE SPRINGS.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT MONDAY MORNING FOR
SOUTHWESTERN VIRGINIA AND NORTHWEST NORTH CAROLINA.
LAT...LON 3636 8179 3634 8176 3634 8171 3641 8174
3647 8170 3653 8171 3657 8169 3641 8128
3637 8132 3636 8136 3631 8136 3628 8139
3629 8142 3624 8148 3620 8146 3612 8158
3632 8187
TIME...MOT...LOC 2318Z 302DEG 38KT 3645 8177
HAIL...1.00IN
WIND...60MPH
$$
RS3 follow-up statements
373
WWUS51 KRNK 272339
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
739 PM EDT SUN JUL 27 2014
NCC009-189-280015-
/O.CON.KRNK.SV.W.0164.000000T0000Z-140728T0015Z/
WATAUGA NC-ASHE NC-
739 PM EDT SUN JUL 27 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR CENTRAL WATAUGA AND ASHE COUNTIES...
AT 735 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BALDWIN...
MOVING SOUTHEAST AT 40 MPH. THIS STORM WAS TRACKING ALONG THE
WATAUGA AND ASHE COUNTY BORDER. THERE IS A SECOND STORM ENTERING THE
WARNED AREA. THIS STORM IS EXPECTED TO TRACK NORTH OF THE FIRST
STORM AND TOWARD WARRENSVILLE AND WEST JEFFERSON.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BOONE...
JEFFERSON...
WEST JEFFERSON...
LANSING...
AND GLENDALE SPRINGS.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT MONDAY MORNING FOR
SOUTHWESTERN VIRGINIA AND NORTHWEST NORTH CAROLINA.
LAT...LON 3636 8179 3634 8176 3634 8171 3641 8174
3647 8170 3653 8171 3657 8169 3641 8128
3637 8132 3636 8136 3631 8136 3628 8139
3629 8142 3624 8148 3620 8146 3612 8158
3632 8187
TIME...MOT...LOC 2335Z 301DEG 38KT 3634 8155
HAIL...1.00IN
WIND...60MPH
$$
RS912
WWUS51 KRNK 272353
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT SUN JUL 27 2014
NCC189-280002-
/O.CAN.KRNK.SV.W.0164.000000T0000Z-140728T0015Z/
WATAUGA NC-
753 PM EDT SUN JUL 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR
CENTRAL WATAUGA COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT MONDAY MORNING FOR
SOUTHWESTERN VIRGINIA AND NORTHWEST NORTH CAROLINA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3647 8170 3653 8171 3657 8169 3641 8128
3637 8132 3636 8136 3631 8136 3628 8139
TIME...MOT...LOC 2352Z 297DEG 37KT 3643 8145
$$
NCC009-280015-
/O.CON.KRNK.SV.W.0164.000000T0000Z-140728T0015Z/
ASHE NC-
753 PM EDT SUN JUL 27 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR CENTRAL ASHE COUNTY...
AT 752 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER JEFFERSON...
MOVING SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
JEFFERSON...
WEST JEFFERSON...
LANSING...
GLENDALE SPRINGS...
AND SHATLEY SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT MONDAY MORNING FOR
SOUTHWESTERN VIRGINIA AND NORTHWEST NORTH CAROLINA.
LAT...LON 3647 8170 3653 8171 3657 8169 3641 8128
3637 8132 3636 8136 3631 8136 3628 8139
TIME...MOT...LOC 2352Z 297DEG 37KT 3643 8145
HAIL...1.00IN
WIND...60MPH
$$
RS520
WWUS51 KRNK 280007
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
807 PM EDT SUN JUL 27 2014
NCC009-280017-
/O.EXP.KRNK.SV.W.0164.000000T0000Z-140728T0015Z/
ASHE NC-
807 PM EDT SUN JUL 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR
CENTRAL ASHE COUNTY WILL EXPIRE AT 815 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT MONDAY MORNING FOR
SOUTHWESTERN VIRGINIA AND NORTHWEST NORTH CAROLINA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3647 8170 3653 8171 3657 8169 3641 8128
3637 8132 3636 8136 3631 8136 3628 8139
TIME...MOT...LOC 0002Z 302DEG 38KT 3643 8145
$$
RSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:46 PM EDT, 33 minutes earlier.
Area forecast discussion, Jul 27, 6:46 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 646 PM EDT SUN JUL 27 2014 .SYNOPSIS... UPPER DISTURBANCES WILL CONTINUE TO WORK ACROSS THE AREA THIS EVENING IN ADVANCE OF A STRONG COLD FRONT THAT WILL BE ARRIVING FROM THE NORTHWEST AFTER MIDNIGHT. THESE FEATURES MAY TRIGGER STRONG TO POTENTIALLY SEVERE THUNDERSTORMS INTO EARLY TONIGHT. THE COLD FRONT WILL MOVE ACROSS THE REGION BY EARLY MONDAY...RESULTING IN COOLER WEATHER INTO THE MIDDLE OF THE WORK WEEK. && .NEAR TERM /THROUGH MONDAY/... AS OF 645 PM EDT SUNDAY... TORNADO WATCH 448 ISSUED FOR A SMALL PART OF SW VA AND MOST OF OUR NW NC COUNTIES UNTIL 1 AM EDT. NOT ENTIRELY CONFIDENT THAT MUCH OF THE CWA WILL SEE SEVERE THREAT...SO IN DISCUSSION WITH SPC AM HOLDING OFF ON ANY FURTHER WATCHES UNTIL WE SEE IF ONE IS NEEDED FURTHER EAST ACROSS THE PIEDMONT. TIMING OF FRONT SUGGESTS THAT WE SHOULD BE ABLE TO CANCEL MUCH...IF NOT ALL OF THIS WATCH 448...BEFORE 1 AM EDT. NO OTHER SIGNIFICANT CHANGES TO THE ZONES AT THIS TIME AS POP AND TEMP TRENDS LOOK GOOD. AS OF 200 PM EDT SUNDAY... EXTENSIVE CLOUD SHIELD IN THE WAKE OF THE EARLIER IMPULSE SLOWLY ERODING IN SPOTS MAINLY SOUTH AND EAST BUT HAS ACTED TO KEEP A LID ON INSTABILITY SO FAR GIVEN OVERALL LACK OF HEATING. THIS EVIDENCED VIA THE SPECIAL 18Z SOUNDING WHICH SHOWS QUITE A CAP ALOFT WHICH WILL TAKE A LOT MORE HEATING OR DYNAMICS LATER TO OVERCOME. OTRW NEXT MCS INDUCED WAVE ROLLING SE OUT OF KY THE MAIN PLAYER INTO LATE AFTERNOON/EARLY THIS EVENING AS IT JETS SE IN ADVANCE OF THE UPSTREAM COLD FRONT CURRENTLY BACK IN THE MIDWEST. LATEST GUIDANCE CONTINUES TO NOT HANDLE THE ONGOING SCENARIO VERY WELL...ALTHOUGH THE LATEST NSSL WRF TAKES THIS CONVECTION SE INTO OUR FAR SW COUNTIES WHERE GUIDANCE SHOWS BETTER THETA-E RIDGING AND SOMEWHAT BETTER LOW LEVEL THERMODYNAMIC SUPPORT WITHIN A BETTER SW JET ALOFT. OTHER AREA TO WATCH WILL BE OVER THE FAR WEST THIS EVENING INTO EARLY TONIGHT AS THE ACTUAL COLD FRONT AND UPPER COLD POOL DYNAMICS ARRIVE ACROSS THE FAR WEST. HOWEVER WINDS WILL BE VEERING MORE WESTERLY BY THEN AND ANY INSTABILITY WANING WHICH SHOULD PUT THE BEST FOCUS ALONG THE WESTERN SLOPES WHERE MODEL CONSENSUS HAS THE BETTER COVERAGE. THIS ACTIVITY LIKELY TO HAVE A HARD TIME SPILLING EAST BUT KEPT IN CHANCE POPS THROUGH THE EVENING EAST WHILE GOING LIKELYS TO LOW END CAT FAR WEST EARLY ON. 85H FRONT WILL FINALLY SURGE ACROSS THE MOUNTAINS AFTER MIDNIGHT...REACHING THE PIEDMONT TOWARD DAYBREAK MONDAY. MUCH DRIER AIR ARRIVING ALOFT SHOULD CUT INTO ANY LEFTOVER SHRA COVERAGE WITH ONLY SOME LOW CLOUDS AND SPOTTY SHOWERS REMAINING IN THE UPSLOPE REGIONS OVERNIGHT. WINDS WILL TURN GUSTY ON THE RIDGES FROM THE NW BEHIND THE FRONT BUT SHOULD REMAIN BELOW ANY ADVISORY LEVELS ALTHOUGH QUITE BLUSTERY FOR LATE SUMMER. KEPT LOWS MORE IN LINE WITH THE WARMER MET MOS EAST AND TOOK A BLEND WEST WHERE COOL ADVECTION MAY BE OFFSET BY MIXING. 5H TROF CROSSES EAST OF THE AREA MONDAY ALLOWING HIGH PRESSURE TO START BUILDING IN FROM THE WEST DURING THE AFTERNOON. HOWEVER ANOTHER SHORTWAVE ROUNDING DOWN THE BACK OF THE COOL POOL MAY HELP TO ENHANCE THE SHOWERS AS IT COINCIDES WITH THE COLDEST 85H TEMPS AND MAX HEATING. THUS BOOSTED POPS WESTERN SLOPES TO A PERIOD OF LOW LIKELYS MONDAY AFTERNOON WITH A QUICK CUTOFF TO SHRA BLUE RIDGE AND POINTS EAST WHERE DOWNSLOPING SHOULD ALLOW FOR LESS CLOUDS. OTRW WILL BE A BREEZY AND COOL DAY FOR LATE JULY OVER THE MOUNTAINS WHERE MAY STRUGGLE TO GET OUT OF THE 60S WHERE CLOUDS PERSIST AND ALONG HIGHER ELEVATIONS. SHOULD BE ABLE TO GET WELL INTO THE 80S UNDER DRY DOWNSLOPE PIEDMONT BUT ONLY 75-82 BLUE RIDGE. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... AS OF 215 PM EDT SATURDAY... WEST TO NORTHWEST UPPER FLOW WILL PERSIST OVER THE BLACKSBURG FORECAST AREA THROUGH THE SHORT TERM PERIOD AS SERIES OF WEAK SHORT WAVE TROFS EMBEDDED IN UPPER FLOW HELP ANCHOR PIN-WHEELING UPPER TROF OVER THE GREAT LAKES. COOLER AIR ALOFT...WEAK FORCING FROM INITIAL SHORT WAVE...AND WEAK UPSLOPING MAY SUPPORT ISOLATED TO WIDELY SCATTERED SHOWERS ACROSS THE WESTERN FLANKS OF THE APPALACHIANS ON MONDAY NIGHT...AND PERHAPS DIURNALLY DRIVEN EVEN INTO TUESDAY. HOWEVER...DESPITE ADDITIONAL WEAK STREAM ENERGY...ARRIVAL OF SURFACE RIDGE AND AMPLIFICATION OF SUBSIDENCE INVERSION SHOULD BE SUFFICIENT TO LIMIT THREAT FOR ANY ADDITIONAL SHOWER ACTIVITY TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. UPSLOPING CLOUDS ACROSS THE WEST SHOULD MAINTAIN UNSEASONABLY COOL TEMPERATURES IN THE MOUNTAINS...WITH DAYTIME HIGHS NOT LIKELY TO CLIMB OUT OF THE 60S ON EITHER TUESDAY OR WEDNESDAY ACROSS THE HIGHEST TERRAIN. EAST OF THE BLUE RIDGE...ANY INFLUENCE OF COLD ADVECTION WILL BE OFFSET BY DOWNSLOPING/COMPRESSIONAL HEATING AND GOOD INSOLATION SUCH THAT HIGHS REACH INTO THE LOWER TO MID 80S...YET STILL ~5F LOWER THAN CLIMATOLOGICAL AVERAGES. NIGHTTIME LOWS WILL BE LARGELY GOVERNED BY EXTENT OF MIXING AND CLOUD COVER. HIGHER ELEVATIONS WHERE/IF CLOUDS CAN CLEAR...AND ESPECIALLY THE MOUNTAIN VALLEYS WHERE BOUNDARY LAYER DECOUPLING WILL MORE READILY OCCUR...SHOULD EXPERIENCE AT LEAST SPOTTY READINGS DOWN INTO THE 40S. READINGS EAST OF THE BLUE RIDGE WILL BE A BIT MILDER...MAINLY 50S...YET STILL 5-10F BELOW CLIMATOLOGICAL AVERAGES. && .LONG TERM /THURSDAY THROUGH SUNDAY/... AS OF 1200 PM EDT SUNDAY... A SURFACE HIGH THURSDAY OVER SOUTHERN MICHIGAN WILL SHIFT EAST TOWARDS NEW ENGLAND BY FRIDAY AND SATURDAY. AT THE MID LEVELS A PERSISTENT TROUGH IS SET UP OVER THE EASTERN US WITH A RIDGE OVER THE WESTERN US. THURSDAY LACKS LOW AND MID LEVEL MOISTURE SO EXPECT THE DAY TO BE DRY. MOISTURE AND INSTABILITY INCREASE FOR FRIDAY AND THROUGH THE REST OF THE PERIOD AS SEVERAL DISTURBANCES PIVOT ACROSS THE REGION AROUND THE BASE OF THE TROUGH. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP EACH AFTERNOON/EVENING AND TAPER OFF TO JUST SCATTERED SHOWERS DURING THE EVENING. FOCUS OF THE HIGHEST CHANCE POPS ARE OVER THE MOUNTAINS WHERE THE BEST CONVERGENCE WILL BE LOCATED...WITH LOWER CHANCE POPS OUT EAST. THURSDAY WILL BE THE WARMEST DAY OF THE PERIOD WITH 850MB TEMPS AROUND +16C. THIS WILL CORRESPOND TO SURFACE HIGH TEMPS IN THE MID 80S OUT EAST AND NEAR 80 ACROSS THE MOUNTAINS. AS THE HIGH SHIFTS EAST ON FRIDAY THE WINDS WILL SHIFT FROM N/NW TO AN EASTERLY DIRECTION. THIS WILL WEDGE THE AREA IN THROUGH THE REMAINDER OF THE PERIOD. WITH THE INCREASED LOW/MID LEVEL MOISTURE EXPECT CLOUDY CONDITIONS. THIS ALONG WITH EXPECTED SCATTERED PRECIP AND 850MB TEMPS FALLING TO +11-14C...SURFACE HIGH TEMPS WILL BE 5-10 DEGREES BELOW NORMAL FRIDAY THROUGH SUNDAY. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... AS OF 1235 PM EDT SUNDAY... BAND OF SHALLOW CONVECTION CONTINUES TO WORK EAST OF THE BLUE RIDGE AND SHOULD EXIT THE KLYH AREA IN THE NEXT HOUR. ONCE THIS PASSES...MOST AREAS WILL START TO SEE CIGS GRADUALLY LIFT ALLOWING A PERIOD OF VFR ACROSS THE REGION INTO MID AFTERNOON...AND PERHAPS LONGER ACROSS THE EASTERN SITES. CONFIDENCE NOW LOWER IN REGARDS TO THE DEGREE OF WIDESPREAD ADDITIONAL CONVECTION THAT WILL DEVELOP TO THE WEST AND PUSH EAST ACROSS THE AREA INTO THIS EVENING. COMBO OF RESIDUAL CLOUD COVER AND BEST SUPPORT BEING WELL TO THE WEST SUGGESTS WILL SEE MORE SCATTERED SHRA/TSRA WITH THE BETTER CONCENTRATION ALONG THE WESTERN SLOPES FROM KBLF TO KLWB ONCE THEY BECOME MORE UNSTABLE LATER THIS AFTERNOON. THUS WILL GOING WITH MORE MVFR IN PREVAILING SHRA/TSRA AT THESE SPOTS...AND VICINITY MENTION WITH EMBEDDED TEMPO GROUPS FOR STRONGER STORMS ELSW INTO EARLY THIS EVENING. A COLD FRONT PASSES LATER TONIGHT...LEAVING VFR CONDITIONS FROM THE BLUE RIDGE EAST AND LINGERING MVFR WITH UPSLOPE FLOW IN THE FAR WEST WHERE A FEW SHOWERS MAY ALSO LINGER. WINDS TURN GUSTY FROM THE NORTHWEST BEHIND THE FRONT AFTER MIDNIGHT INTO EARLY MONDAY WITH GUSTS PERHAPS REACHING 25-30 KTS AT TIMES LATE. EXTENDED AVIATION DISCUSSION... THREAT OF SUB VFR THROUGH MONDAY OR MONDAY NIGHT EXPECTED ACROSS SE WEST VA PER NW FLOW...BUT LESS ELSEWHERE GIVEN DOWNSLOPE. PERIODIC SHOWERS MAY ALSO DEVELOP ALONG THE NW SLOPES ESPCLY MONDAY AFTERNOON BUT GIVEN ISOLATED NATURE WILL LEAVE OUT MENTION FOR NOW. DRIER AIR PUSHING IN FOR TUESDAY-WEDNESDAY WILL BRING MAINLY VFR CONDITIONS...BUT CANNOT RULE OUT LATE NIGHT FOG KBCB/KLWB ALTHOUGH THE LOW LEVELS MAY STAY DRY ENOUGH FOR LESS FOG COVERAGE. VARIABLE CIGS EXPECTED UNDER ANOMALOUS UPPER LOW THROUGHOUT THE REST OF THE WEEK. A FEW -SHRA NOT COMPLETELY OUT OF THE QUESTION ACROSS EASTERN WV...ALONG WITH OCCASIONAL MVFR CIGS. TYPICAL FOG POTENTIAL LESS THAN NORMAL FOR THIS TIME OF YEAR THROUGHOUT THE WEEK BECAUSE OF TURBULENT MIXING AND PREVAILING CYCLONIC FLOW. TOWARD THE END OF THE WEEK...AS THE UPPER LOW RETROGRADES JUST WEST OF THE REGION...INCREASING POTENTIAL FOR SHRA/TSRA BUT MAINLY SW OF THE TAF SITES INTO FRIDAY. && .EQUIPMENT... THE WEATHER RADIO AT HINTON WEST VA TRANSMITTING ON FREQUENCY 162.425 MHZ REMAINS OFF THE AIR LIKELY DUE TO PHONE LINE PROBLEMS. TECHNICIANS ARE WORKING ON THE PROBLEM BUT TIME OF RESTORATION REMAINS UNKNOWN AT THIS TIME. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/NF NEAR TERM...JH/RAB SHORT TERM...WERT LONG TERM...CF AVIATION...JH/PH EQUIPMENT...JH
Hazardous weather outlook, Jul 27, 3:14 PM EDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 314 PM EDT SUN JUL 27 2014 NCZ001>003-018>020-VAZ007-009>013-015-016-018>020-WVZ042>045-281915- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-GRAYSON-CARROLL-CRAIG-ALLEGHANY VA-BATH-MERCER- SUMMERS-MONROE-GREENBRIER- 314 PM EDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS CONTAINING DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE INTO THIS EVENING. IN ADDITION...VERY HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING OF SMALLER CREEKS AND STREAMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ014-017-022>024-032>035-043>047-058-059-281915- STOKES-ROCKINGHAM-CASWELL-MONTGOMERY-FLOYD-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 314 PM EDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS CONTAINING LOCALIZED DAMAGING WIND GUSTS AND HAIL WILL BE POSSIBLE INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 27, 6:05 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT SUN JUL 27 2014
NCZ018-272300-
WATAUGA NC-
605 PM EDT SUN JUL 27 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 700 PM EDT
* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM HEADING SOUTHEAST TOWARDS JOHNSON
CITY TN. THIS STORM MAY CLIP THE SOUTHERN PORTION OF WATAUGA
COUNTY THIS EVENING.
* EVEN THOUGH THIS STORM IS WEAKENING...PENNY SIZE HAIL AND WIND
GUSTS UP TO 40 MPH ARE POSSIBLE FROM THIS STORM BETWEEN 630 PM TO
700 PM.
* LOCATIONS IMPACTED INCLUDE...
BLOWING ROCK...
BEECH MOUNTAIN...
ROMINGER...
VALLE CRUCIS...
AND SEVEN DEVILS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3627 8188 3614 8161 3612 8163 3612 8168
3611 8181 3616 8182 3619 8185 3619 8188
3622 8191 3627 8189 3629 8192
TIME...MOT...LOC 2155Z 301DEG 42KT 3642 8241
RSSpecial weather statement, Jul 27, 6:54 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT SUN JUL 27 2014
NCZ018-272345-
WATAUGA NC-
654 PM EDT SUN JUL 27 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 745 PM EDT
* AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BANNER ELK...MOVING TO THE SOUTHEAST AT
40 MPH.
* PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
BLOWING ROCK...
SEVEN DEVILS...
AND FOSCOE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3623 8185 3612 8161 3611 8181 3612 8182
3616 8182 3619 8185 3619 8189
TIME...MOT...LOC 2251Z 307DEG 33KT 3613 8188
RSSpecial weather statement, Jul 27, 7:09 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 PM EDT SUN JUL 27 2014
NCZ001-018-272345-
WATAUGA NC-ASHE NC-
709 PM EDT SUN JUL 27 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWESTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 745 PM EDT
* AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM...MOVING TO THE SOUTHEAST AT 30 MPH
TOWARDS MOUNTAIN CITY. THIS STORM IS EXPECTED TO MOVE ACROSS ASHE
AND WATAUGA COUNTIES BETWEEN 730 PM AND 815 PM.
* PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
JEFFERSON...
SUGAR GROVE...
ASHLAND...
LANSING...
AND MEAT CAMP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3634 8185 3636 8179 3634 8176 3634 8171
3635 8172 3641 8174 3643 8172 3646 8171
3647 8170 3653 8171 3657 8169 3645 8134
3620 8180 3631 8189
TIME...MOT...LOC 2304Z 302DEG 36KT 3653 8191
RSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:38 AM EDT | Special Weather Statement | RNK | Caswell | 52 min |
| Jul 27, 6:05 PM EDT | Special Weather Statement | RNK | Watauga | 55 min |
| Jul 27, 6:54 PM EDT | Special Weather Statement | RNK | Watauga | 51 min |
| Jul 27, 7:09 PM EDT | Special Weather Statement | RNK | Ashe | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.